Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 81, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Oct 4, 2002, 6:20 AM EDT for Grand Traverse County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2002, 6:20 AM EDT (10:20 UTC)
- Expired
- Oct 4, 2002, 7:00 AM EDT
- In force
- 40 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Grand Traverse County, MI
The radar
The NCL Michigan radar (KAPX), 73 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
396
WUUS53 KAPX 041020
SVRAPN
MIC055-041100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
620 AM EDT FRI OCT 4 2002
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAND TRAVERSE COUNTY IN NORTHWEST LOWER MICHIGAN
* UNTIL 700 AM EDT
* AT 613 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES WEST OF INTERLOCHEN...MOVING
NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
TRAVERSE CITY AROUND 630 AM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.
LAT...LON 4459 8573 4463 8581 4477 8581 4477 8560
4499 8547 4487 8549 4482 8555 4476 8558
4480 8546What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:37 AM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 4, 3:37 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 337 AM EDT FRI OCT 4 2002 UPPER FLOW PATTERN CONSOLIDATES EARLY IN THE FORECAST PERIOD AS SPLIT BETWEEN NORTHERN AND SOUTHERN STREAM WAVES MERGE TOGETHER OVER THE GREAT LAKES LATER TODAY...LEADING TO AN OVERALL BROAD/LOW AMPLITUDE LONG WAVE TROUGH ACROSS MUCH OF EASTERN NORTH AMERICA. SEVERAL ADDITIONAL WAVES WILL DROP INTO THE NORTHERN PLAINS DURING THE LATTER PORTION OF THE NEAR TERM FORECAST...ONE OF WHICH IS EXPECTED TO SPIN UP ANOTHER LOW AND BRING THAT INTO THE GREAT LAKES LATER SUNDAY. INITIAL FORECAST CONCERNS DEAL WITH PRECIP TIMING/QPF AND SEVERE POTENTIAL LATER TODAY AND EARLY EVENING...AS WELL AS WINDS ESPECIALLY BEHIND COLD FROPA THIS EVENING. OVERNIGHT INTO SATURDAY WILL NEED TO LOOK AT POTENTIAL FOR LAKE INDUCED SHOWERS AS 850MB TEMPERATURES PLUNGE TOWARD 0C. TIMING OF PRECIP LATER SATURDAY NIGHT/SUNDAY IN INCREASING WAA AHEAD OF NEXT SHORT WAVE THE FINAL HURDLE. TODAY...06Z SURFACE MAP SHOWS 999MB LOW PRESSURE GETTING ORGANIZED NEAR OMA WITH 6MB/3H PRESSURE FALLS TO THE NORTHEAST. LATEST ETA RUN CONTINUES TO STRUGGLE WITH THIS...QUICKER AVN STILL LOOKS BETTER. REMNANTS OF LILI LIFTING INTO ARKANSAS...WITH LATEST NHC TRACK FOLLOWING AVN IDEA CLOSELY OF PULLING SYSTEM INTO OHIO VALLEY THIS AFTERNOON. PRECIPITATION CONTINUES TO BLOSSOM AHEAD OF TROUGH ACROSS MN/IA/KS...AND THIS WILL EVENTUALLY SPREAD INTO THE STATE LATER TODAY. WILL PROBABLY START THE DAY OUT WITH SCATTERED SHOWER TYPE WORDING ALL ZONES UNLESS RADAR TRENDS COMPEL ME TO DO OTHERWISE...THEN SPREAD WIDESPREAD SHOWERS/THUNDERSTORMS ACROSS THE FORECAST AREA FROM LATE MORNING THROUGH THE AFTERNOON. KAPX 88D SHOWING SOME SCATTERED LIGHT RAIN SHOWERS FROM THE STRAITS NORTH INTO EASTERN UPPER ASSOCIATED WITH WEAK EAST-WEST ORIENTED SHORT WAVE MOVING NORTH...WITH STRONGER CONVECTION POPPING FARTHER SOUTH ALONG WARM FRONT ACROSS SOUTHERN WI/SOUTHERN LAKE MICHIGAN WHERE BETTER INSTABILITY ON 00Z SOUNDINGS LOCATED. HEAVY RAINFALL POTENTIAL STILL LOOKS PRETTY GOOD THOUGH SYSTEM WILL BE RELATIVELY QUICK MOVING...WITH STRONG LOW LEVEL CONVERGENCE/RRQ JET DYNAMICS ALONG FRONT COMBINED WITH PWS APPROACHING 2+ INCHES THANKS TO SOME INFLOW FROM LILI REMNANTS...FAIRLY UNIDIRECTIONAL WINDS ALOFT ALLOWING FOR ECHO TRAINING...AND STRONG WARMING ALOFT PUSHING FREEZING LEVELS TO NEAR 4KM ADD UP A POTENTIALLY EFFICIENT RAIN MAKER WITH AMOUNTS OF 1-2 INCHES LOOKING GOOD. SEVERE POTENTIAL WILL ONLY BE HAMPERED BY LACK OF INSTABILITY GIVEN CLOUD COVER AND RAINFALL. STRONG DYNAMICS MAY BE ABLE TO MAKE UP FOR SOME OF THIS HOWEVER (SIMILAR TO AN EARLY SEASON SEVERE WEATHER EVENT). FORECAST HODOGRAPHS ARE VERY LONG (0-6KM SHEAR AROUND 40 M/S) WITH 50+ KT WINDS DOWN TO 925MB...AND MOST OF LOWER MICHIGAN SHOULD GET INTO THE WARM SECTOR. THINK MOST LIKELY MODE OF SEVERE WEATHER WOULD BE A NARROW LINE OF THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...ESPECIALLY IF DRY SLOT SWINGING AROUND FRONT SIDE OF TROUGH CAN GET INVOLVED. WITH HIGH 0-6KM SHEAR VALUES WOULD ALSO NEED TO WATCH FOR SOME SUPERCELL POTENTIAL. HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED SHORTLY AFTER ZONES TO COVER THIS. AS FOR WINDS TODAY...GRADIENT TIGHTENS UP QUICKLY THIS MORNING AS SURFACE LOW LIFTS THROUGH WI...20-30 MPH FROM THE SOUTH/SOUTHEAST STILL LOOKS GOOD. BETTER QUESTION IS HOW HIGH CAN GUSTS BE AHEAD OF COLD FRONT WITH 50 KT WINDS NOT FAR OFF THE SURFACE...BUT MODEL SOUNDINGS NOT QUITE MIXED TO THE SURFACE. BELIEVE THAT AREAS SOUTH OF THE WARM FRONT COULD POP GUSTS CLOSE TO 40 MPH DURING THE AFTERNOON. TEMPERATURE NOT TOO DIFFERENT FROM CURRENT FORECAST...65-70 EASTERN UPPER AND MOSTLY 70S NORTHERN LOWER. TONIGHT...MAIN PRECIP BAND WILL SLIDE ON OUT OF THE AREA DURING THE EARLY EVENING HOURS. ANOTHER AREA OF DEEP MOISTURE WILL SLIDE ACROSS UPPER MICHIGAN DURING THE EVENING IN DEFORMATION AXIS ON BACKSIDE OF SHORT WAVE CROSSING THE STATE. DESPITE DRY SLOT PUNCHING IN...WITH STEEPING LAPSE RATES CANT RULE OUT A FEW POST FRONTAL SHOWERS ACROSS NORTHWEST LOWER UNTIL SHORT WAVE AXIS MOVES THROUGH. STRONG CAA BEHIND FRONT WITH 850MB TEMPERATURES FALLING TO NEAR 0C ACROSS LAKE MICHIGAN AND AROUND -2C ACROSS LAKE SUPERIOR...THOUGH NICE SUBSIDENCE INVERSION DEVELOPS OVERNIGHT...WITH INVERSION BASE TEMPERATURES AROUND -5C OVER LAKE SUPERIOR AND -3 TO -4C OVER LAKE MICHIGAN. SO LAKE EFFECT SHOWERS OVERNIGHT DONT LOOK TOO LIKELY UNLESS CONVECTION CAN PENETRATE TO THE -10C LEVEL...WHICH MAY OCCUR OVER EASTERN UPPER SO WILL MAINTAIN A CHANCE OF SHOWERS OVERNIGHT THERE...AS WELL AS THE TIP OF THE MITT COUNTIES IN CASE SOMETHING TRIES TO SNEAK SOUTH OF THE BRIDGE. PLENTY OF LOW LEVEL MOISTURE BELOW INVERSION...SO WILL HANG ONTO CLOUD COVER ALL NIGHT ACROSS THE AREA THOUGH MAY START OUT PARTLY CLOUDY AS DRY SLOT PUSHES THROUGH. ALONG WITH STRONG CAA SHOULD SEE A BURST OF WIND BEHIND THE FRONT...THOUGH LOW LEVEL WIND FIELDS NOT A STRONG AS AHEAD OF SYSTEM. STILL 20-30 MPH WINDS LOOK REASONABLE WITH SOME STRONGER GUSTS ALONG THE NORTHWEST FACING LAKESHORES. WINDS WILL DIMINISH OVERNIGHT AS GRADIENT SLACKENS. SATURDAY/SATURDAY NIGHT...WEAK SHORT WAVE SHEARS OUT ACROSS UPPER MICHIGAN DURING THE DAY...COMBINED WITH LAKE/DIURNAL INFLUENCES AND MID LEVEL COOLING STEEPENING LAPSE RATES A BIT MAY BE ENOUGH TO CONTINUE CHANCE OF SHOWERS WORDING ACROSS EASTERN UPPER AND THE STRAITS AREA. THE REST OF NORTHERN LOWER SHOULD SEE A GOOD DEAL OF SC DEVELOP AS LAKE CLOUDS ARE ENHANCED BY DIURNAL HEATING. PROBLEMS CREEP IN SATURDAY NIGHT AS MODELS HAVE VARIOUS IDEAS ON FORCING/MOISTURE ACROSS THE AREA. RIGHT NOW WILL FOCUS ON INCREASING LOW LEVEL WAA...WHICH SHOULD SPREAD ADDITIONAL CLOUD COVER ACROSS THE AREA OVERNIGHT AND MAY ENHANCE POTENTIAL FOR SOME LAKE EFFECT RAIN SHOWERS ACROSS EASTERN UPPER/ NORTHWEST LOWER OVERNIGHT. NOT SURE IF WAA WILL BE ENOUGH TO PUSH RAIN CHANCES INTO NORTHEAST LOWER OVERNIGHT...ETA WOULD CERTAINLY IMPLY IT BUT THIS IS A CHANGE FROM EARLIER RUNS SO WILL SIMPLY MAINTAIN CURRENT FORECAST (THOUGH WILL DROP MENTION OF SNOW FOR EASTERN UPPER WITH WARM LAYER DEPTHS ABOVE 3K FEET). SUNDAY/EXTENDED...NO CHANGES TO SUNDAY WITH LIKELY POPS STILL JUSTIFIED AS SMALL BUT DYNAMIC SYSTEM IMPACTS THE AREA WITH ANOTHER ROUND OF RAIN SHOWERS. COORDINATED WITH MQT. .APX...NONE. JPB
Hazardous weather outlook, Oct 4, 4:45 AM EDT, 1 hour 35 minutes before
MIZ008-015>036-041-042-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 445 AM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE... THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN DURING THE AFTERNOON. GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR EAST OF A CHEBOYGAN TO MANISTEE LINE BETWEEN 1 PM AND 8 PM. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE MAIN THREAT...ALONG WITH LOCALLY HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED. WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED BEHIND A COLD FRONT FRIDAY EVENING. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 6:22 AM EDT | Special Marine Warning | APX | 38 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Oct 4, 12:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Oct 4, 1:11 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 49 min |
| Oct 4, 1:40 PM EDT | Severe Thunderstorm Warning | APX | Benzie | 35 min |
| Oct 4, 2:27 PM EDT | Special Marine Warning | APX | 63 min | |
| Oct 4, 2:27 PM EDT | Special Marine Warning | APX | 63 min | |
| Oct 4, 2:56 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 34 min |
| Oct 4, 3:06 PM EDT | Special Marine Warning | APX | 84 min | |
| Oct 4, 4:23 PM EDT | Special Marine Warning | APX | 82 min | |
| Oct 4, 5:30 PM EDT | Special Marine Warning | APX | 60 min | |
| Oct 4, 5:30 PM EDT | Special Marine Warning | APX | 60 min | |
| Oct 4, 7:38 PM EDT | Special Marine Warning | APX | 52 min | |
| Oct 4, 7:38 PM EDT | Special Marine Warning | APX | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.